Current Conditions

Light Rainshower

Five overdoses in 48 hours in Vernon; health officials say there is no clear link

Image Credit: Shutterstock
September 01, 2016 - 11:59 AM

VERNON - Health officials say there was a jump in the usual number of overdoses in Vernon this week, although they aren’t tying the spike to the appearance of a ‘sparkly white powder’ that showed up in Kamloops.

Five accidental overdoses were reported within 48 hours at Vernon Jubilee Hospital’s emergency department over Tuesday, Aug. 30 and Wednesday, Aug. 31, says Dr. Silvina Mema, with the Interior Health Authority. None were fatal. 

“From Vernon we get from none to five per week, so five within 48 hours is more than we would expect,” Mema says.

Unlike Kamloops, where a sparkly white powder possibly being sold as cocaine is believed to be connected to as many as five overdoses including a fatality, there appears to be no clear substance at the source of the Vernon incidents. Three of the patients in Vernon told medical staff they used heroin, while the other two did not know what they consumed, Mema says.

“We don’t have a clear substance where we can say ‘this is the particular drug you have to watch for,’” Mema says.

She says it’s possible the substance that turned up in Kamloops could have been mixed into the drugs consumed in Vernon, but there’s no way to know for sure. It's also unknown if a deadly drug called fentanyl was contained in the drugs. 

All five patients in Vernon were treated successfully with an overdose reversal drug called naloxone, and sent home with a naloxone kit.

The number of overdoses reported across all Interior Health emergency rooms is on the rise, but that could actually be a good thing, Mema says. As of June 1, Interior Health launched a new system to track overdoses in emergency departments — a component that was previously missing — and Mema says it’s possible the increase in numbers is related to the improved reporting system.

“The other reason could be more people are coming to the emergency department, which is good because that’s what we’re telling people to do,” Mema says.

Take Home Naloxone kits are handed out in several places in Vernon, and elsewhere in the Interior, and Mema says they have already saved many lives. She adds it’s still important to call 911 and go to emergency even if you’ve used a naloxone kit, because you may require further medical attention, including additional doses of naloxone.

To contact a reporter for this story, email Charlotte Helston or call 250-309-5230 or email the editor. You can also submit photos, videos or news tips to the newsroom and be entered to win a monthly prize draw.

We welcome your comments and opinions on our stories but play nice. We won't censor or delete comments unless they contain off-topic statements or links, unnecessary vulgarity, false facts, spam or obviously fake profiles. If you have any concerns about what you see in comments, email the editor in the link above. 

News from © InfoTel News Ltd, 2016
InfoTel News Ltd

  • Popular penticton News
  • Comments

View Site in: Desktop | Mobile